Necrolytic acral erythema (NAE) is a rare cutaneous sign of hepatitis C virus infection and has recently been linked to zinc deficiency. It presents as well-demarcated erythematous plaques in a sandal-like distribution on the dorsal feet with psoriasiform epidermal hyperplasia on histology. Our patient reported a 9-month history of progressive bilateral lower extremity erythema, swelling, erosions, and nail dystrophy that failed to improve despite multiple courses of antibiotics for presumed lower extremity cellulitis. Serum studies revealed zinc deficiency. This case supports the association of NAE with both HCV infection and zinc deficiency and highlights the pitfalls in the diagnosis of chronic unrecognized NAE. Suspected cases of NAE should prompt evaluation for underlying HCV and zinc deficiency to avoid treatment delay and associated complications.
|Original language||English (US)|
|Journal||Dermatology Online Journal|
|State||Published - 2014|
- Hepatitis C
- Necrolytic Acral Erythema
- Zinc deficiency
ASJC Scopus subject areas